Arizona, 2010

Flash Flood in Arizona, July 26, 2010

July 26, 2010 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain and flooding in and around Polacca.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain and flooding in and around Polacca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 26, 2:30 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 26, 2:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST MON JUL 26 2010

.SYNOPSIS...HIGH PRESSURE WILL STRENGTHEN EAST OF ARIZONA THIS WEEK.
EASTERLY FLOW AROUND THE HIGH WILL BRING ADDITIONAL MOISTURE AND AN
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
ARIZONA.

&&

.DISCUSSION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS NORTHERN ARIZONA INTO THE EVENING HOURS. STORM
MOTION IS EXPECTED TO BE FAIRLY SLOW...WITH THE MAIN THREAT FROM
THESE SHOWERS AND THUNDERSTORMS BEING VERY HEAVY RAIN AND FREQUENT
LIGHTNING.

TUESDAY AND WEDNESDAY...HIGH PRESSURE WILL CONTINUE TO BUILD OVER
THE 4-CORNERS REGION STRENGTHENING THE MOIST SOUTHEASTERLY FLOW OVER
CENTRAL AND NORTHERN ARIZONA. THIS WILL BRING DEEPER MOISTURE
WESTWARD BY TUESDAY...WHICH WILL LEAD TO A CONTINUATION OF OUR
SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. HOWEVER STORM COVERAGE WILL DECREASE COMPARED TO
TODAY...DUE TO RELATIVELY WARM TEMPERATURES ALOFT...WHICH WILL LIMIT
INSTABILITY ON THESE DAYS. ANY STORMS THAT DEVELOP WILL INITIATE
OVER THE HIGHER TERRAIN OF CENTRAL AND EASTERN AZ BEFORE MOVING INTO
THE LOWER ELEVATIONS. LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE THE
MAIN THREATS.

FOR THURSDAY THROUGH THE WEEKEND...EVEN DEEPER MOISTURE IS FORECAST
TO MOVE INTO THE REGION AS THE SOUTHEASTERLY FLOW CONTINUES. IN
ADDITION...A MID AND UPPER LEVEL TROUGH APPROACHING FROM THE
SOUTHEAST MAY ALSO PROVIDE A FOCUS FOR CONVECTION DURING THIS
PERIOD. THE COMBINATION OF HIGHER INSTABILITY DUE TO COOLING
ALOFT...AND WELL ABOVE AVERAGE PRECIPITABLE WATER COULD BRING
STRONGER STORMS WITH HEAVY RAINFALL...AND THE THREAT OF LOCALIZED
FLASH FLOODING.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS....MOST NUMEROUS
WEST OF A KPAN-KFLG-KGCN LINE. STRONGER STORMS WILL CONTAIN
EXTREMELY HEAVY RAIN. OVERNIGHT AND INTO TUESDAY MORNING...A SLIGHT
CHANCE OF SHOWERS AND STORMS WILL CONTINUE WITH GENERAL SCATTERED TO
BROKEN SKY CONDITIONS OF 5-10 KFT AGL. EXPECT ANOTHER ROUND OF
SHOWERS AND STORMS TUESDAY AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.......CLARK
AVIATION.....MCCOLLUM

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 26, 9:29 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
929 AM MST MON JUL 26 2010

AZZ004>018-037>040-270700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
929 AM MST MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY. THE STORMS ARE EXPECTED TO MOVE OFF
THE MOGOLLON RIM INTO YAVAPAI AND GILA COUNTIES. THE MAIN THREATS
WILL BE HEAVY RAIN AND LOCALIZED FLOODING. FREQUENT CLOUD TO GROUND
LIGHTNING WILL ALSO ACCOMPANY THUNDERSTORMS. A FEW OF THE STRONGER
STORMS MAY ALSO PRODUCE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL MOVE EAST OF ARIZONA THIS WEEK AND WILL
INCREASE THE MOIST SOUTHEASTERLY FLOW OVER THE STATE. SHOWERS AND
THUNDERSTORMS WILL ALSO INCREASE IN COVERAGE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 6:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
623 PM MST MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HEAVY RAIN       E FLAGSTAFF             35.19N 111.62W
07/26/2010  E1.00 INCH       Coconino           AZ   SPOTTER

0200 PM     HEAVY RAIN       3 SSW FLAGSTAFF         35.15N 111.64W
07/26/2010  M2.20 INCH       COCONINO           AZ   NWS EMPLOYEE

0230 PM     HEAVY RAIN       4 S FLAGSTAFF           35.14N 111.62W
07/26/2010  M1.52 INCH       COCONINO           AZ   ASOS

            FLAGSTAFF AIRPORT ASOS

&&

EVENT NUMBER FGZ1000140 FGZ1000141 FGZ1000142

TC

The radar

The Flagstaff radar (KFSX), 158 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Navajo

When
July 26, 7:00 PM MST to 8:45 PM MST
Where
Navajo County, 1.26 mi W of Polacca to 1.66 mi SSW of Polacca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.833, -110.402

Heavy rain from a thunderstorm produced flash flooding in the community of Polacca and Highway 264 between milepost 390 and 393.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253863.